×

The geodesic approximation for the Yang-Mills-Higgs equations. (English) Zbl 0814.53052

Summary: In this paper we consider the dynamics of the monopole solutions of Yang- Mills-Higgs theory on Minkowski space. The monopoles are solutions of the Yang-Mills-Higgs equations on three-dimensional Euclidean space. It is of interest to understand how they evolve in time when considered as solution of the Yang-Mills-Higgs equations on Minkowski space—i.e. the time dependent equations. It was suggested by Manton that in certain situations the monopole dynamics could be understood in terms of geodesics with respect to a certain metric on the space of gauge equivalence classes of monopoles—the moduli space. The metric is defined by taking the \(L^ 2\) inner product of tangent vectors to this space. In this paper we will prove that Manton’s approximation is indeed valid in the right circumstances, which correspond to the slow motion of monopoles. The metric on the moduli space of monopoles was analysed in a book by Atiyah and Hitchin, so together with the results of this paper a detailed and rigorous understanding of the low energy dynamics of monopoles in Yang-Mills-Higgs theory is obtained. The strategy of the proof is to develop asymptotic expansions using appropriate gauge conditions, and then to use energy estimates to prove their validity. For the case of monopoles to be considered here there is a technical obstacle to be overcome—when the equations are linearised about the monopole the continuous spectrum extends all the way to the origin. This is overcome by using a norm introduced by Taubes in a discussion of index theory for the Yang-Mills-Higgs functional.

MSC:

53Z05 Applications of differential geometry to physics
81T13 Yang-Mills and other gauge theories in quantum field theory
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] [AH88] Atiyah, M., Hitchin, N. Geometry and Dynamics of Magnetic Monopoles. Princeton, NJ: Princeton University Press, 1988 · Zbl 0671.53001
[2] [Ben72] Benjamin, T.B.: Stability of solitons. Proceedings of the Royal SocietyA328, 153–179 (1972)
[3] [Ble81] Bleecker, D.: Gauge theory and variational principles. Reading, Mass: Addison Wesley, 1981 · Zbl 0481.58002
[4] [CL84] Cheng, T.P., Li, L.F.: Gauge Theory of Elementary Particle Physics. Oxford: Oxford University Press, 1984
[5] [Don84] Donaldson, S.: Nahm’s equations and the classification of monopoles. Commun. Math. Phys.96, 387–407 (1984) · Zbl 0603.58042
[6] [ES89] Ercolani, N., Sinha, A.: Monopoles and Baker functions. Commun. Math. Phys.125, 385–416 (1989) · Zbl 0707.35128
[7] [Gro84] Groisser, D.: Integrality of the monopole number. Commun. Math. Phys.93, 367–378 (1984) · Zbl 0564.58039
[8] [Hit82] Hitchin, N.: Monopoles and geodesics. Commun. Math. Phys.83, 579–602 (1982) · Zbl 0502.58017
[9] [Hit83] Hitchin, N.: On the construction of Monopoles. Commun. Math. Phys.89, 145–190 (1983) · Zbl 0517.58014
[10] [Joh81] John, F.: Partial Differential Equations. New York: Springer 1981
[11] [JT82] Jaffe, A., Taubes, C.: Vortices and Monopoles. Boston, Mass: Birkhauser, 1982
[12] [Mai81] Maison, D.: Uniqueness of the Prasad Sommerfeld monopole solution. Nucl. Phys. B182, 114–124 (1981)
[13] [Man82] Manton, N.: A remark on scattering ofBPS monopoles. Phys. Lett.110B, 54–56 (1982) · Zbl 1190.81087
[14] [MB88] Montgomery, R., Bates, L.: Closed geodesics on the space of stable two monopoles. Commun. Math. Phys.118, 635–640 (1988) · Zbl 0820.53058
[15] [Stu] Stuart, D.: Dynamics of Abelian Higgs vortices in the near Bogomolny regime. Commun. Math. Phys.159, 51–91 (1994) · Zbl 0807.35141
[16] [Tau82] Taubes, C.: Existence of a non-minimal solution to SU(2) Yang-Mills equations onR 3, Parts one and two. Commun. Math. Phys.86, 257–320 (1982) · Zbl 0514.58016
[17] [Tau83] Taubes, C.: Stability in Yang-Mills theories. Commun. Math. Phys.91, 235–263 (1983) · Zbl 0524.58020
[18] [Tau85] Taubes, C.: Min-max theory for Yang-Mills-Higgs. Commun. Math. Phys.97, 473–540 (1985) · Zbl 0585.58016
[19] [Uhl82] Uhlenbeck, K.: Connections, with l p bounds on Curvature. Commun. Math. Phys.83, 31–42 (1982) · Zbl 0499.58019
[20] [Wei79] Weinberg, E.: Parameter counting for multi-monopole solutions Phys. Rev. D20, 936–944 (1979)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.